Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 46, NWS Lubbock, TX

May 7, 2021Briscoe County, Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 7, 2021, 6:40 PM CDT for Briscoe County, Castro County, Swisher County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2021, 6:40 PM CDT (23:40 UTC)
Expired
May 7, 2021, 7:45 PM CDT
In force
65 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Briscoe County, TX, Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:54 PM CDTTSTM WND DMG1 S Eunice, TXDOWNED UTILITY LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS54 KLUB 072340
SVRLUB
TXC045-069-437-080045-
/O.NEW.KLUB.SV.W.0046.210507T2340Z-210508T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
640 PM CDT Fri May 7 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Castro County in the Panhandle of Texas...
  Swisher County in the Panhandle of Texas...
  Northwestern Briscoe County in the Panhandle of Texas...

* Until 745 PM CDT.

* At 639 PM CDT, severe thunderstorms were located along a line
  extending from Summerfield to 6 miles northeast of Hart, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tulia, Dimmitt, Hart, Happy, Summerfield, Vigo Park, Easter,
  Mackenzie Reservoir and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10128 3454 10128 3431 10217 3461 10253
      3475 10253
TIME...MOT...LOC 2339Z 249DEG 24KT 3475 10249 3445 10202 

HAIL...0.75IN
WIND...60MPH
 
$$

23
3 follow-up statements
743 
WWUS54 KLUB 072358
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
658 PM CDT Fri May 7 2021

TXC045-069-437-080045-
/O.CON.KLUB.SV.W.0046.000000T0000Z-210508T0045Z/
Castro TX-Swisher TX-Briscoe TX-
658 PM CDT Fri May 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CASTRO...SWISHER AND NORTHWESTERN BRISCOE
COUNTIES...

At 657 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Hereford to 7 miles southwest of
Tulia, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 630 PM, this line of thunderstorm 
         produced a 61 mph gust near Dimmitt and a 59 mph gust near 
         Hart.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tulia, Dimmitt, Hart, Happy, Summerfield, Vigo Park, Easter,
Mackenzie Reservoir and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10128 3454 10128 3435 10208 3462 10246
      3475 10253
TIME...MOT...LOC 2357Z 249DEG 24KT 3479 10237 3449 10190 

HAIL...<.75IN
WIND...60MPH
 
$$

23
306 
WWUS54 KLUB 080017
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
717 PM CDT Fri May 7 2021

TXC045-069-437-080045-
/O.CON.KLUB.SV.W.0046.000000T0000Z-210508T0045Z/
Castro TX-Swisher TX-Briscoe TX-
717 PM CDT Fri May 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN CASTRO...SWISHER AND NORTHWESTERN BRISCOE COUNTIES...

At 716 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Buffalo Lake to 8 miles west of
Mackenzie Reservoir, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tulia, Happy, Vigo Park, Mackenzie Reservoir and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10128 3454 10128 3435 10208 3442 10217
      3456 10231 3475 10225
TIME...MOT...LOC 0016Z 258DEG 32KT 3480 10206 3450 10159 

HAIL...<.75IN
WIND...60MPH
 
$$

23
324 
WWUS54 KLUB 080034
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
734 PM CDT Fri May 7 2021

TXC045-069-437-080045-
/O.CON.KLUB.SV.W.0046.000000T0000Z-210508T0045Z/
Castro TX-Swisher TX-Briscoe TX-
734 PM CDT Fri May 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN CASTRO...CENTRAL SWISHER AND NORTHWESTERN BRISCOE
COUNTIES...

At 734 PM CDT, a severe thunderstorm was located 6 miles west of
Tulia, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tulia, Vigo Park and Mackenzie Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10131 3454 10128 3435 10208 3452 10205
      3461 10202
TIME...MOT...LOC 0034Z 256DEG 40KT 3451 10188 

HAIL...<.75IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:18 PM CDT, 22 minutes earlier.

Area forecast discussion, May 7, 6:18 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
618 PM CDT Fri May 7 2021

.AVIATION...
VFR at all terminals expected through the evening and night. VCTS
is possible through 03Z near KLBB and KPVW as thunderstorms move
through the area from ERN NM. Confidence remains low of TS
affecting either terminal but have included VCTS. Strong
downburst winds under rain shafts will be the main concern.
Increased winds are expected tomorrow with possible BLDU
after 18Z.

&&

.PREV DISCUSSION... /issued 245 PM CDT Fri May 7 2021/

SHORT TERM...
The passing of an upper level ridge axis this afternoon will signal
a transition to southwesterly flow aloft in response to a trough
axis emanating from a low across the BC west coast and extending
toward Baja California. Lee troughing across eastern NM will
continue to pull moisture into the region. A passing area of
favorable lift, identified by Q-vector analysis, is expected
across that region around the time of peak heating this afternoon
leading to the development of thunderstorms along the western edge
of the theta-e gradient. This activity should make it into the
CWFA around or a little after dinner time this evening in the form
of a broken line of scattered storms. With the loss of daytime
heating, these storms should begin to dissipate and the bulk of
the activity should remain along and west of the I-27/US87
corridor. Some straggler activity could persist thereafter across
the southern Panhandle and northern Rolling Plains. Soundings show
a fairly anemic CAPE profile as they did early this week.
However, it is May in West Texas and potential for hail to the
size of quarters seems reasonable for the strongest storms. That
said, there is no guarantee any storm will generate large hail. Of
greater risk, however, is the prospect for damaging downburst
winds to 65 mph.

Into Saturday, the surface dryline is expected to sharpen though
indications are things will remain well capped up around 15kft with
dry conditions in the subcloud layer across the western 2/3rds.
Storm opportunities are just a bit better in the Rolling Plains but
still not great. The issue is the scant nature of available moisture
near the LFC. If storms manage to form, severe hail and wind will be
possible. Further west, fire weather concerns abound as winds will
approach 30 mph with sub 10% RH values. A fire weather watch has
been issued for Saturday afternoon and evening.

LONG TERM...
A cold front will move through Saturday night, resulting highs 10 to
15 degrees cooler for Sunday than Saturday. An upper-level shortwave
trough will move through the Texas Panhandle Sunday evening and is
expected to bring precipitation to the Panhandle. This activity
could possibly move into the extreme southern Texas Panhandle late
Sunday. Any activity that does move into the area will be limited in
both time and location. Isentropic upglide Sunday night into Monday
will result in low stratus Monday morning.

An upper-level trough will move across the Rockies and into the
central Plains Monday bringing the potential of precipitation to the
CFWA late Monday into Tuesday. With cloudy skies and the potential
of precipitation over the area, temperatures should only make it in
the 60s and low 70s on Tuesday. As the trough moves to the east, an
upper-level ridge will begin to move into the area. This will result
in calmer weather going into the latter part of this week. The ridge
will flatten as a trough moves into the northwestern CONUS on
Friday. There is some indication that a shortwave will form within
the flattened ridge Friday, which would bring the potential for
precipitation late Friday into Saturday.
GKendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for TXZ021>025-027>031-033>037-039>042.

&&

99/99/28
Hazardous weather outlook, May 7, 4:18 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
418 PM CDT Fri May 7 2021

TXZ021>044-082130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
418 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will be possible across the
far southern Texas Panhandle and South Plains this evening and
tonight. A few of these storms may produce wind gusts up to 65 MPH
and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot, dry and gusty southwesterly winds will create critical fire
weather, especially west of the Caprock Escarpment, Saturday
afternoon and evening. A Fire Weather Watch is in effect from noon
until midnight for the South Plains, western Rolling Plains and
southern Texas Panhandle. In addition, the southwesterly winds may
become sustained in excess of 30 mph over portions of the Caprock
Saturday afternoon. Across the Rolling Plains, a conditional risk for
isolated severe thunderstorms will exist Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Special weather statement, May 7, 5:45 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
545 PM CDT Fri May 7 2021

TXZ021-022-028-029-072315-
Parmer TX-Castro TX-Lamb TX-Hale TX-
545 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...
NORTHWESTERN HALE...CASTRO AND NORTHEASTERN LAMB COUNTIES UNTIL 615
PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Bovina to 5 miles northwest of
Olton. Movement was northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dimmitt, Friona, Olton, Hart, Summerfield, Easter, Lazbuddie, Black,
Nazareth and Springlake.

LAT...LON 3475 10240 3454 10200 3431 10200 3431 10191
      3415 10216 3459 10299 3475 10287
TIME...MOT...LOC 2244Z 222DEG 24KT 3460 10287 3424 10219

23
Special weather statement, May 7, 6:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
615 PM CDT Fri May 7 2021

TXZ021>023-072345-
Swisher TX-Parmer TX-Castro TX-
615 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...
NORTHWESTERN HALE...CASTRO...SOUTHWESTERN SWISHER AND NORTHEASTERN
LAMB COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Friona to Hart. Movement was
northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tulia, Dimmitt, Friona, Hart, Summerfield, Easter, Black and
Nazareth.

LAT...LON 3475 10211 3444 10160 3431 10209 3431 10225
      3475 10286
TIME...MOT...LOC 2315Z 243DEG 25KT 3474 10272 3437 10211

23
Special weather statement, May 7, 6:18 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Lubbock TX
618 PM CDT Fri May 7 2021

TXZ027-028-033-034-039-072345-
Bailey TX-Hockley TX-Cochran TX-Lamb TX-Yoakum TX-
618 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...COCHRAN...NORTHWESTERN
HOCKLEY...NORTHERN YOAKUM AND WESTERN LAMB COUNTIES UNTIL 645 PM
CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Progress to 8 miles north of
Bronco. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Muleshoe, Morton, Earth, Sudan, Needmore, Progress, Bledsoe, Enochs,
West Camp, Muleshoe Wildlife Refuge, Bula, Pep, Lehman, Maple and
Whiteface.

LAT...LON 3431 10304 3431 10237 3325 10265 3328 10306
TIME...MOT...LOC 2318Z 265DEG 33KT 3426 10287 3337 10310

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:26 PM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 13 more15 hr
May 7, 5:45 PM CDTSpecial Weather StatementLUBCastro, Parmer30 min
May 7, 6:15 PM CDTSpecial Weather StatementLUBCastro, Swisher30 min
May 7, 6:18 PM CDTSpecial Weather StatementLUBBailey, Cochran27 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.